Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 150, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 22, 2014, 6:09 PM CDT for Atchison County, Doniphan County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2014, 6:09 PM CDT (23:09 UTC)
- Expired
- Jun 22, 2014, 6:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Doniphan County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:10 PM CDT | TSTM WND GST 60 | 4 W Atchison, KS | 50-60 MPH WINDS ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1656 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- -94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
294
WUUS53 KEAX 222309
SVREAX
KSC005-043-222345-
/O.NEW.KEAX.SV.W.0150.140622T2309Z-140622T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHEAST KANSAS...
SOUTHWESTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
* UNTIL 645 PM CDT
* AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANCASTER...
AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATCHISON...CUMMINGS...POTTER AND DONIPHAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3966 9544 3966 9534 3969 9534 3969 9504
3965 9504 3963 9506 3959 9505 3958 9506
3958 9510 3956 9511 3953 9511 3950 9505
3942 9505 3946 9557 3949 9557
TIME...MOT...LOC 2309Z 276DEG 16KT 3958 9527
HAIL...1.00IN
WIND...60MPH
$$
BLAIR2 follow-up statements
311
WWUS53 KEAX 222325
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT SUN JUN 22 2014
KSC043-222335-
/O.CAN.KEAX.SV.W.0150.000000T0000Z-140622T2345Z/
DONIPHAN KS-
625 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DONIPHAN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3953 9552 3965 9522 3965 9512 3962 9510
3962 9506 3959 9505 3958 9506 3958 9510
3955 9511 3953 9511 3950 9505 3942 9505
3946 9557
TIME...MOT...LOC 2325Z 276DEG 16KT 3957 9518
$$
KSC005-222345-
/O.CON.KEAX.SV.W.0150.000000T0000Z-140622T2345Z/
ATCHISON KS-
625 PM CDT SUN JUN 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ATCHISON
COUNTY UNTIL 645 PM CDT...
AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATCHISON...AND
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATCHISON...CUMMINGS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3953 9552 3965 9522 3965 9512 3962 9510
3962 9506 3959 9505 3958 9506 3958 9510
3955 9511 3953 9511 3950 9505 3942 9505
3946 9557
TIME...MOT...LOC 2325Z 276DEG 16KT 3957 9518
HAIL...0.75IN
WIND...60MPH
$$
BLAIR179
WWUS53 KEAX 222337
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT SUN JUN 22 2014
KSC005-222347-
/O.EXP.KEAX.SV.W.0150.000000T0000Z-140622T2345Z/
ATCHISON KS-
637 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR ATCHISON COUNTY WILL EXPIRE AT
645 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3953 9552 3965 9522 3965 9512 3962 9510
3962 9506 3959 9505 3958 9506 3958 9510
3955 9511 3953 9511 3950 9505 3942 9505
3946 9557
TIME...MOT...LOC 2337Z 276DEG 16KT 3956 9511
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:03 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 22, 4:03 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 403 PM CDT Sun Jun 22 2014 .DISCUSSION... Issued at 402 PM CDT SUN JUN 22 2014 The morning MCS which moved through IA and its associated outflow boundary which pushed south into northern MO greatly complicated the forecast over the short term. The cold front which was over eastern NE before the arrival of the MCS was obliterated and is just now starting to re-establish itself over southeast NE. The cumulus field is just now becoming agitated and still expect to see convection form along it. The convective cluster over northeast MO will lift out of the region by very late afternoon but leave behind its own outflow boundary across northern MO. And the KS portion of the frontal boundary is best defined but the TCU and isolated storms forming from west central KS into northeast KS. Favor the latest HRRR and the 18z NAM which continue to develop the KS convection and spread it into west central MO by early evening while scattered convection forms into northwest MO along the weak cold front. Eventually think these two areas of convection will merge tonight as they slog southeast through the CWA under weak mid level flow. Can't rule out an isolated marginal severe storm believe the primary concern this evening will be locally heavy rains due to training along the west-east oriented boundary. While moderate instability will support strong storms the very weak 0-6km shear in the 15-20 kt range won't be able to support vigorous updrafts. Have trimmed back PoPs across northwest MO later this evening as once the frontal convection moves through that should be it. Looked at the 12z GFS and its solution to develop a northern MCS looks to be an outlier and have ignored it and its generous expansion of convection into the CWA towards sunrise Monday. Convection will mostly be confined to the southern half of the CWA in the morning with it gradually shifting southward during the day. Temperatures will be a challenge due to the rain-cooled air and partial clearing from the north. Monday night into Tuesday should be dry as weak high pressure and subsidence overspreads the region. Wednesday through Friday will mark a transition period as we go from a quasi-zonal pattern to falling heights and increasing southwest flow aloft. Increasing isentropic ascent could generate scattered elevated convection convection. Precipitation chances Friday through next weekend will be tied to whether or not a significant mixed layer aloft spreads eastward. Current thinking is h7 temperatures will be quite warm and in effect cap any surface based convection and greatly limit even elevated convection. For this reason believe models are too generous in developing convection and will go below climatological PoPs and use only slight chances. Will also gradually increase high temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1251 PM CDT SUN JUN 22 2014 Complex and challenging forecast over the next 24-36 hours. Morning convection over IA has sent out an outflow boundary into northern MO as well as significantly disturbing the wind fields with the NE/IA cold front. Current forecast becomes low confidence past the next 2-4 hours. Current thinking is isolated to scattered convection will affect northern MO this afternoon with KMCI/KMKC on the southern periphery of any activity. Latest Hi-Res convective allowing models and 12z NAM suggest scattered convection could form along the cold front and move through east central KS/west central MO this evening. Additional overnight convection likely along outflow boundaries from evening convection and the cold front and think we'll see redevelopment over eastern KS and northern/west central MO. Will keep cigs in VFR category and amend if/when any heavier cell could affect the terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...MJ AVIATION...MJ
Hazardous weather outlook, Jun 22, 1:05 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT SUN JUN 22 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 105 PM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ACROSS NORTHERN MISSOURI THIS AFTERNOON THROUGH THE EARLY EVENING. THERE IS A SLIGHT RISK FOR SEVERE STORMS PRODUCING DAMAGING WINDS AND LARGE HAIL OVER THIS AREA AS WELL AS VERY HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS ARE LIKELY TO BECOME MORE NUMEROUS AND AFFECT MOST OF THE REGION LATER TONIGHT. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THIS WEEK. NO ORGANIZED SEVERE WEATHER IS EXPECTED...HOWEVER...ANY HEAVY RAIN THAT OCCURS COULD EXACERBATE ONGOING FLOODING ACROSS THE REGION. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Jun 22, 1:22 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL ELWOOD 39.75N 94.87W
06/22/2014 M0.75 INCH DONIPHAN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTING DIME SIZE HAIL
&&
KBRONISSpecial weather statement, Jun 22, 1:27 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
127 PM CDT SUN JUN 22 2014
MOZ025-221915-
MACON MO-
127 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON COUNTY UNTIL
215 PM CDT...
AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF LA PLATA...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SOUTH GIFFORD AND ELMER.
LAT...LON 3989 9258 3987 9285 3996 9285 4004 9285
4004 9255
TIME...MOT...LOC 1827Z 263DEG 12KT 3998 9275
BLAIRSpecial weather statement, Jun 22, 3:20 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT SUN JUN 22 2014
MOZ016-222045-
SULLIVAN MO-
320 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN COUNTY UNTIL 345
PM CDT...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILAN...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GREEN CITY.
LAT...LON 4036 9293 4016 9288 4009 9289 4007 9325
4033 9324
TIME...MOT...LOC 2021Z 249DEG 19KT 4020 9312
BLAIRSpecial weather statement, Jun 22, 3:46 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 346 PM CDT SUN JUN 22 2014 MOZ007-008-016-017-222115- ADAIR MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO- 346 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...NORTHEASTERN SULLIVAN...SOUTHWESTERN SCHUYLER AND SOUTHEASTERN PUTNAM COUNTIES UNTIL 415 PM CDT... AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF GREEN CITY...OR 15 MILES WEST OF KIRKSVILLE...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KIRKSVILLE...NOVINGER AND GREENTOP. LAT...LON 4041 9251 4017 9254 4015 9295 4038 9293 TIME...MOT...LOC 2047Z 265DEG 26KT 4026 9282 BLAIR
Special weather statement, Jun 22, 4:30 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 430 PM CDT SUN JUN 22 2014 MOZ025-222200- MACON MO- 430 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON COUNTY UNTIL 500 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MACON...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EASTERN MACON COUNTY. LAT...LON 3963 9229 3961 9258 3977 9258 3992 9229 TIME...MOT...LOC 2130Z 243DEG 14KT 3974 9242 BLAIR
Special weather statement, Jun 22, 5:53 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT SUN JUN 22 2014
KSZ025-222330-
ATCHISON KS-
553 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 630 PM
CDT...
AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITING...OR 17 MILES NORTHWEST OF
NORTONVILLE...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON...HURON...FARMINGTON
AND CUMMINGS.
LAT...LON 3944 9557 3956 9558 3958 9557 3963 9557
3966 9552 3966 9535 3954 9514 3942 9524
3942 9556 3942 9558
TIME...MOT...LOC 2253Z 300DEG 15KT 3957 9558
BLAIRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:22 PM CDT | Special Weather Statement | EAX | Doniphan | 23 min |
| Jun 22, 5:53 PM CDT | Special Weather Statement | EAX | Atchison | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.